Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 189, NWS Shreveport, LA

June 17, 2016McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 17, 2016, 7:36 PM CDT for McCurtain County, Oklahoma. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2016, 7:36 PM CDT (00:36 UTC)
Expired
Jun 17, 2016, 8:15 PM CDT
In force
39 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 105 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:00 PM CDTTSTM WND DMGSmithville, OKPOWER LINES DOWN WITH WIDESPREAD POWER OUTAGES REPORTED
Jun 17, 8:00 PM CDTHAIL 0.75Smithville, OKDIME SIZE HAIL REPORTED IN SMITHVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 0.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2016-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2016-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2309 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WUUS54 KSHV 180036
SVRSHV
OKC089-180115-
/O.NEW.KSHV.SV.W.0189.160618T0036Z-160618T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
736 PM CDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCCURTAIN COUNTY IN SOUTHEASTERN OKLAHOMA...

* UNTIL 815 PM CDT

* AT 736 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  HATFIELD...OR 13 MILES SOUTHWEST OF MENA...MOVING SOUTHWEST AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WATSON...SHERWOOD...PLUNKETVILLE...SMITHVILLE AND HOCHATOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3430 9447 3417 9470 3442 9487 3451 9467
      3451 9446
TIME...MOT...LOC 0036Z 059DEG 19KT 3448 9444 

HAIL...1.00IN
WIND...60MPH
 
$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:34 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 17, 7:34 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
734 PM CDT FRI JUN 17 2016

.AVIATION...
For the 18/00Z TAFS...VFR conditions will prevail for much of this
period with mainly convective cirrus debris from storms advancing
across parts of South Arkansas. Expect this convection to gradually
diminish after sunset with the loss of daytime heating. Overnight
into early Saturday morning, some stratus will likely develop over
East Texas so have kept with tempo MVFR cigs at TYR/GGG while LFK
may experience prevailing cigs and fog for a few hours. A backdoor
cold front moving through the region may help initiate showers and
storms during the day on Saturday, but confidence is not all that
high at the moment. Winds will continue to veer SW and eventually
N/NW with fropa as speeds maintain between 5-10 kts for most of
the period. /19/

&&

.PREV DISCUSSION... /issued 252 PM CDT FRI JUN 17 2016/

DISCUSSION...
Temperatures in the lower 90s across the region at this time with
heat index values ranging from around 100 to 106 degrees. Heat
advisory remains in effect for the entire region through 7 PM this
evening. An extension to the heat advisory for portions of deep
east Texas and north Louisiana will continue through Saturday at 7
PM.

A weak surface boundary within a region of very unstable air with
dewpoints in the low to mid 70s across central Arkansas will
contribute to afternoon convection along and mainly north of the
Interstate 30 corridor. There is an isolated threat that some
storms could become severe with large hail and damaging winds the
main threat.

A frontal boundary will move across the region on Saturday. Latest
model runs have been more aggressive in bringing precipitation to
the region along and ahead of this front. Therefore, for this
forecast package, went ahead and nudged precip chances up to
scattered for Saturday. With moisture pooling ahead of the
boundary, along with compressional heating, heat index values to
approach 105 degrees across deep east Texas and north Louisiana on
Saturday.

Surface high pressure to rebuild behind the front and allow for
much cooler temperatures next week. Models have been trending
temperatures downward with GFS MOS advertising high temperatures
in the upper 80s for Sunday and Monday before a gradual warming
trend ensues by midweek due to northwest flow increasing aloft.
/05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  95  74  90 /  20  30  20  30
MLU  75  93  74  90 /  30  30  10  30
DEQ  74  92  71  91 /  20  20   0  20
TXK  75  93  73  90 /  20  30   0  20
ELD  74  92  72  90 /  30  20  10  30
TYR  75  95  75  92 /  10  20  20  20
GGG  75  95  74  91 /  10  30  20  30
LFK  75  95  74  90 /  10  20  30  40

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...Heat Advisory until 7 PM CDT Saturday for LAZ001>003-010>012-
     017>020-022.

OK...None.
TX...Heat Advisory until 7 PM CDT Saturday for TXZ108>112-124>126-
     136>138-149>153-165>167.

&&

19/05
Hazardous weather outlook, Jun 17, 11:46 AM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT FRI JUN 17 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1146 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE FOUR STATE REGION
THROUGH 7 PM THIS EVENING. TEMPERATURES ARE EXPECTED TO CLIMB INTO
THE MID 90S THIS AFTERNOON...AND WHEN COMBINED WITH THE
HIGH HUMIDITY...WILL YIELD HEAT INDEX VALUES BETWEEN 105 AND 107
DEGREES. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON OVER EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...NORTH
LOUISIANA...AND SOUTHWEST ARKANSAS...WITH SOME STORMS PRODUCING
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE HEAT ADVISORY HAS BEEN EXTENDED THROUGH 7 PM SATURDAY FOR MUCH
OF EAST TEXAS AND NORTH LOUISIANA WITH HEAT INDEX VALUES BETWEEN
105 AND 108 DEGREES. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE AREAWIDE...ESPECIALLY OVER PORTIONS OF DEEP EAST
TEXAS AND NORTH-CENTRAL LOUISIANA. SOME STORMS WILL PRODUCE
LOCALLY GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THROUGH TONIGHT.

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:20 PM CDTSpecial Weather StatementSHVMcCurtain40 min
Jun 18, 5:07 PM CDTSpecial Weather StatementSHVMcCurtain38 min
Jun 18, 5:34 PM CDTSpecial Weather StatementSHVMcCurtain41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.